Arizona, 2012Damaging Wind in Arizona, July 22, 2012
July 22, 2012 · NWS FGZ · 1 event in 1 county or zone
A thunderstorm produced severe winds at Sunset Rest Area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm produced severe winds at Sunset Rest Area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jul 22, 3:30 PM MST, 1 hour 20 minutes earlier.
Area forecast discussion, Jul 22, 3:30 PM MST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
330 PM MST SUN JUL 22 2012
.SYNOPSIS...A MOIST AND UNSTABLE AIR MASS WILL CONTINUE TO BRING
DAILY SHOWERS AND THUNDERSTORMS TO THE REGION THROUGH THE MIDDLE OF
THE WEEK.
&&
.DISCUSSION...SHOWERS AND THUNDERSTORMS ONCE AGAIN DEVELOPED OVER
NORTHERN ARIZONA TODAY. STORMS WERE A LITTLE SLOWER TO START TODAY
AND THE COVERAGE WAS LESS THAN YESTERDAY. AN INVERTED TROUGH IS
APPARENT ON VISIBLE SATELLITE PUSHING NORTHWESTWARD ACROSS SOUTHERN
ARIZONA THIS AFTERNOON. THIS FEATURE WILL ACT TO ALLOW STORMS TO
LAST LONGER THIS EVENING THAN LAST NIGHT.
MOIST SOUTHERLY FLOW WILL CONTINUE TO BRING DAILY SHOWERS AND
THUNDERSTORMS TO ARIZONA THROUGH MID WEEK. SHOWER AND THUNDERSTORM
ACTIVITY MAY DECREASE SOME LATTER IN THE WEEK ACROSS THE WESTERN
PORTIONS OF AZ...WITH LITTLE CHANGE ACROSS THE EASTERN PORTIONS OF
THE STATE.
&&
.AVIATION...FOR THE 00Z PACKAGE...SCATTERED SHOWERS AND
THUNDERSTORMS WILL DECREASE IN COVERAGE AND INTENSITY AFTER
02Z...MOSTLY ENDING BY MONDAY MORNING. ANOTHER ROUND OF SCATTERED
THUNDERSTORMS IS EXPECTED MONDAY AFTERNOON. AVIATION DISCUSSION NOT
UPDATED FOR AMENDMENTS.
&&
.FIRE WEATHER...MONSOON MOISTURE WILL REMAIN OVER NORTHERN ARIZONA
ON MONDAY AND TUESDAY WITH SCATTERED SHOWERS AND THUNDERSTORMS
EACH DAY.
WEDNESDAY THROUGH FRIDAY...SOUTHWEST FLOW ALOFT WILL BRING A SLIGHT
DRYING TREND WITH A DECREASE IN THE COVERAGE OF AFTERNOON SHOWERS
AND THUNDERSTORMS ANTICIPATED.
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.
&&
PUBLIC.........MAS
AVIATION.......MCCOLLUM
FIRE WEATHER...MCCOLLUM
FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Jul 22, 5:00 AM MST, 11 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
500 AM MST SUN JUL 22 2012
AZZ004>018-037>040-230700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
500 AM MST SUN JUL 22 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.
.DAY ONE...TODAY
A MOIST AND UNSTABLE AIR MASS ACROSS THE REGION WILL BRING A
CONTINUATION OF SHOWERS AND THUNDERSTORMS TO THE REGION TODAY. SOME
OF THE STRONGER STORMS MAY PRODUCE SMALL HAIL...STRONG GUSTY WINDS...
AND LOCALIZED FLOODING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
EXPECT AN ACTIVE PATTERN WITH SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS THROUGH MID WEEK...THEN A SLIGHT DECREASE IN ACTIVITY
FOR THE LATTER HALF OF THE WEEK.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Jul 22, 2:34 PM MST, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
234 PM MST SUN JUL 22 2012
AZZ018-222200-
GILA AZ-
234 PM MST SUN JUL 22 2012
THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
NORTHWESTERN GILA COUNTY IN EAST CENTRAL ARIZONA
UNTIL 300 PM MST
AT 223 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM KOHLS RANCH TO STAR
VALLEY TO JAKES CORNER...AND MOVING NORTHWEST AT 15 MPH. THESE
STORMS MAY PRODUCE WIND GUSTS UP TO 45 MPH AND RAINFALL RATES
APPROACHING 1.5 INCHES PER HOUR.
LOCATIONS IMPACTED INCLUDE...
STAR VALLEY...
JAKES CORNER...
PAYSON AND RYE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SOME UNSECURED OBJECTS COULD BE BLOWN AROUND IN THE GUSTY WINDS.
VERY HEAVY RAINFALL MAY CAUSE TEMPORARY PONDING ON SOME ROADS AND
MINOR FLOODING OF POOR DRAINAGE AREAS. IN HEAVY RAINFALL...SLOW DOWN
TO REDUCE THE RISK OF HYDROPLANING...AND LEAVE A SAFE DISTANCE
BETWEEN YOURSELF AND OTHER VEHICLES.
&&
LAT...LON 3434 11100 3414 11112 3390 11117 3404 11142
3433 11138 3436 11124
TIME...MOT...LOC 2131Z 127DEG 13KT 3441 11109 3420 11122
3395 11124
KDSpecial weather statement, Jul 22, 3:03 PM MST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
303 PM MST SUN JUL 22 2012
AZZ018-222230-
GILA AZ-
303 PM MST SUN JUL 22 2012
THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
NORTHWESTERN GILA COUNTY IN EAST CENTRAL ARIZONA
UNTIL 330 PM MST
AT 300 PM MST...NATIONAL WEATHER SERVICE RADAR CONTINUED TO DETECT
STRONG THUNDERSTORMS SOUTH OF PAYSON NEAR RYE...GISELA...AND JAKES
CORNER...MOVING WEST AT 10 MPH. THESE STORMS MAY PRODUCE WIND GUSTS
UP TO 45 MPH AND RAINFALL RATES APPROACHING 1.5 INCHES PER HOUR. IN
PARTICULAR...TONTO CREEK IS LIKELY TO EXPERIENCE SOME RISES...AND
ANY LOW WATER CROSSINGS ARE TO BE AVOIDED.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SOME UNSECURED OBJECTS COULD BE BLOWN AROUND IN THE GUSTY WINDS.
VERY HEAVY RAINFALL MAY CAUSE TEMPORARY PONDING ON SOME ROADS AND
MINOR FLOODING OF POOR DRAINAGE AREAS. IN HEAVY RAINFALL...SLOW DOWN
TO REDUCE THE RISK OF HYDROPLANING...AND LEAVE A SAFE DISTANCE
BETWEEN YOURSELF AND OTHER VEHICLES.
&&
LAT...LON 3405 11146 3418 11147 3427 11141 3413 11120
3392 11128
TIME...MOT...LOC 2200Z 107DEG 9KT 3411 11137
KDThunderstorm Wind, Yavapai
- When
- July 22, 4:50 PM MST
- Where
- Yavapai County, 0.9 mi SE of Bumble Bee to 4.6 mi NNE of Bumble Bee
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.190, -112.140
A RAWS at Sunset Point measured a 67 MPH thunderstorm wind gust. A truck was blown over on Interstate 17 about 4 miles north of the Sunset Point Rest Area.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Missouri, July 22 to 27, 201275 injured · 29 events
- Damaging Winds in Georgia, July 22 to 26, 2012$55,000 · 55 kt wind · 26 events
- Damaging Wind in South Dakota, July 22, 20121 injured · $60,000 · 70 kt wind · 1 event
- Wildfire in Iowa, July 22, 20121 injured · $40,000 · 1 event
- Lightning Strike in Florida, July 22, 2012$40,000 · 1 event
- Excessive Heat in Illinois, July 22 to 27, 201217 events
- Marine Thunderstorm Winds in Gulf of Mexico, July 22, 201210 events
- Excessive Heat in Kansas, July 22 to 25, 201210 events
- Hail and Damaging Winds in North Dakota, July 22, 2012$7,000 · 1.75 in hail · 10 events
- Damaging Wind in Montana, July 22, 2012$15,000 · 52 kt wind · 1 event
- Hail in North Carolina, July 22, 20121.25 in hail · 9 events
- Hail in North Dakota, July 22, 20122 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 405010.